Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 48, NWS New Orleans, LA

April 23, 2020Saint Tammany Parish, Washington Parish, Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 23, 2020, 4:50 AM CDT for Saint Tammany Parish, Washington Parish, Louisiana; Pearl River County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 23, 2020, 4:50 AM CDT (09:50 UTC)
Expired
Apr 23, 2020, 5:15 AM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Saint Tammany Parish, LA, Washington Parish, LA, Pearl River County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:47 PM CDTTornado WatchSPC9 hr
Apr 23, 4:05 AM CDTTornado WatchSPC11 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
666 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:26 AM CDT, 24 minutes earlier.

Area forecast discussion, Apr 23, 4:26 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
426 AM CDT Thu Apr 23 2020

.SHORT TERM...
Very dynamic system moving through this morning. All variables
ahead of the current line are very supportive of all modes of
severe wx. The rainfall rates will also be quite efficient and
will likely cause flooding of streets, underpasses and low lying
areas. This line is expected to eventually weaken as another line
begins to evolve over southshore locations around or just after
daylight. This will eventually become more of a marine issue by
through the day, people in all locations should listen for alerts
and warnings being issued.

As the actual front moves into the picture later this morning,
another line of sh/ts looks to develop around noon today while the
strongest activity should be near the coast or just offshore. The
secondary line that develops along the front should decay by
evening and all activity moving east overnight mainly offshore.

Not a lot of activity noticed until next week around Tue and Wed
when another spring system will get started just to the west
bringing the possibility of strong to severe thunderstorms once
again.

&&

.AVIATION...
Ceilings will generally range between 500 and 1500 feet, and
periods of reduced visibility associated with passing TSRA can be
expected this morning. Some of the storms could be strong to
severe, with large hail and wind gusts in excess of 50 knots
could impact the terminals mainly between 12z and 18z. Conditions
will improve for a short time over the NW portion of the area but
another line of sh/ts will develop around noon to keep those
terminals with a threat of TSRA and lower cielings.

&&

.MARINE...
A cold front will push through Thursday. Strong to severe
thunderstorms will move over the coastal waters today into
tonight. Strong gradient winds will remain through much of the day
today with lighter winds expected by late Thursday into Friday as
high pressure develops. Return flow develops again over the
weekend and another weak front will move through by Sunday giving
the area another round of northerly winds but will be short lived
as southerly winds should become re-established by the start of
the work week and lasting through at least mid week.

&&

.DECISION SUPPORT...
DSS Code : Orange
Activities: Forecast support for IDSS critical locations
            River Flood Warnings for several rivers
            Working severe weather today

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  59  83  64 /  40   0   0  10
BTR  83  59  85  64 /  40   0   0   0
ASD  82  60  84  65 /  50  10   0   0
MSY  83  66  84  68 /  30   0   0   0
GPT  79  63  80  67 /  70   0   0   0
PQL  81  60  84  65 /  80   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 5 PM CDT this afternoon for GMZ532-
     534-536-538-550-552-555-557-570-572-575-577.

     Small Craft Advisory until 9 AM CDT this morning for GMZ530.

MS...None.
GM...Small Craft Advisory until 5 PM CDT this afternoon for GMZ534-
     536-538-550-552-555-557-570-572-575-577.

&&

In the hours before

Special weather statement, Apr 23, 2:37 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
237 AM CDT Thu Apr 23 2020

LAZ034>036-046>048-050-230845-
Iberville-Livingston-East Feliciana-Pointe Coupee-West Baton
Rouge-East Baton Rouge-West Feliciana-
237 AM CDT Thu Apr 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA...
WEST BATON ROUGE...SOUTHERN POINTE COUPEE...WEST CENTRAL
LIVINGSTON...SOUTHWESTERN EAST FELICIANA...NORTHWESTERN IBERVILLE AND
EAST BATON ROUGE PARISHES...

At 236 AM CDT, a strong thunderstorm was located near Krotz Springs,
moving east at 55 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, New Roads,
Jackson, St. Francisville, Clinton, Oak Hills Place, Addis, Brusly,
Livonia, Maringouin, Slaughter, Fordoche, Rosedale, Grosse Tete,
Westminster and Erwinville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3067 9173 3088 9102 3034 9092 3035 9163
      3036 9164 3037 9164 3038 9163 3044 9164
      3050 9171 3050 9175 3051 9173 3056 9176
      3061 9176
TIME...MOT...LOC 0736Z 263DEG 46KT 3049 9176
Local storm report, Apr 23, 3:49 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             1 SW LIVONIA            30.55N 91.56W
04/23/2020  E1.50 INCH       POINTE COUPEE      LA   PUBLIC

            PING PONG BALL SIZE HAIL JUST SOUTHWEST OF LIVONIA.

0257 AM     HAIL             MARINGOUIN              30.49N 91.52W
04/23/2020  E1.25 INCH       IBERVILLE          LA   BROADCAST MEDIA

            BROADCAST MEDIA RELAYED A PICTURE OF HALF DOLLAR SIZE
            HAIL IN MARINGOUIN.

0336 AM     HAIL             2 SE WATSON             30.56N 90.93W
04/23/2020  E1.00 INCH       LIVINGSTON         LA   PUBLIC

            QUARTER SIZE HAIL REPORTED SOUTHEAST OF WATSON.

&&

BWAGNER
Local storm report, Apr 23, 3:55 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
355 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             DENHAM SPRINGS          30.48N 90.96W
04/23/2020  E1.00 INCH       LIVINGSTON         LA   PUBLIC

            QUARTER SIZE HAIL AND 60 MPH WINDS REPORTED ON HIGHWAY 16
            IN DENHAM SPRINGS.

&&

BWAGNER
Local storm report, Apr 23, 4:07 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
407 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     TSTM WND DMG     ZACHARY                 30.66N 91.15W
04/23/2020                   EAST BATON ROUGE   LA   PUBLIC

            REPORT OF A TREE BLOWN DOWN ON A CAR IN ZACHARY.

&&

BWAGNER
Local storm report, Apr 23, 4:20 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 AM     HAIL             WALKER                  30.48N 90.87W
04/23/2020  E0.75 INCH       LIVINGSTON         LA   PUBLIC

            DIME SIZE HAIL REPORTED IN WALKER.

&&

BWAGNER
Local storm report, Apr 23, 4:23 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 AM CDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             4 WNW ZACHARY           30.68N 91.21W
04/23/2020  E0.75 INCH       EAST BATON ROUGE   LA   PUBLIC

            DIME SIZE HAIL REPORTED IN PORT HUDSON.

&&

BWAGNER

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:37 AM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, West Baton Rouge68 min
Apr 23, 2:40 AM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge, West Feliciana65 min
Apr 23, 2:45 AM CDTTornado WarningLIXIberville, Pointe Coupee, West Baton Rouge45 min
Apr 23, 3:03 AM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena57 min
Apr 23, 3:49 AM CDTSevere Thunderstorm WarningLIXLivingston, Saint Tammany, Tangipahoa, Washington56 min
Apr 23, 9:36 AM CDTSpecial Weather StatementLIXLafourche, Terrebonne54 min
Apr 23, 10:08 AM CDTSpecial Marine WarningLIX52 min
Apr 23, 10:29 AM CDTSpecial Weather StatementLIXLafourche46 min
Apr 23, 10:38 AM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche14 min
Apr 23, 10:42 AM CDTSmall Craft AdvisoryLIX6 hr
Apr 23, 10:59 AM CDTSpecial Marine WarningLIX61 min
Apr 23, 11:03 AM CDTSpecial Marine WarningLIX42 min
Apr 23, 11:19 AM CDTSpecial Marine WarningLIX56 min
Apr 23, 11:23 AM CDTSpecial Weather StatementLIXJefferson37 min
Apr 23, 11:33 AM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Plaquemines, Terrebonne27 min
Apr 23, 11:38 AM CDTSpecial Marine WarningLIX67 min
Apr 23, 11:41 AM CDTSpecial Marine WarningLIX64 min
Apr 23, 11:56 AM CDTSpecial Weather StatementLIXJefferson34 min
Apr 23, 12:15 PM CDTSpecial Marine WarningLIX60 min
Apr 23, 12:19 PM CDTSpecial Marine WarningLIX26 min
Apr 23, 12:23 PM CDTSpecial Weather StatementLIXPlaquemines37 min
Apr 23, 12:29 PM CDTSpecial Marine WarningLIX31 min
Apr 23, 12:41 PM CDTSpecial Marine WarningLIX34 min
Apr 23, 12:48 PM CDTSpecial Weather StatementLIXEast Baton Rouge27 min
Apr 23, 1:06 PM CDTSpecial Marine WarningLIX84 min
Apr 23, 1:08 PM CDTSpecial Weather StatementLIXEast Baton Rouge37 min
Apr 23, 1:50 PM CDTSpecial Weather StatementLIXWashington25 min
Apr 23, 1:52 PM CDTSpecial Weather StatementLIXSaint Helena23 min
Apr 23, 2:15 PM CDTSpecial Weather StatementLIXSaint Helena60 min
Apr 23, 2:27 PM CDTSpecial Marine WarningLIX81 min
Apr 22, 10:24 PM CDTSpecial Weather StatementLIXWilkinson51 min
Apr 22, 10:51 PM CDTSpecial Weather StatementLIXWilkinson54 min
Apr 23, 1:53 AM CDTSpecial Weather StatementLIXWilkinson67 min
Apr 23, 2:01 AM CDTSevere Thunderstorm WarningLIXWilkinson59 min
Apr 23, 2:06 AM CDTTornado WarningLIXWilkinson39 min
Apr 23, 2:44 AM CDTSevere Thunderstorm WarningLIXAmite, Pike61 min
Apr 23, 3:04 AM CDTTornado WarningLIXAmite, Pike25 min
Apr 23, 3:13 AM CDTTornado Warning Tornado observedLIXPike, Walthall47 min
Apr 23, 5:10 AM CDTSevere Thunderstorm WarningLIXHancock, Pearl River35 min
Apr 23, 6:24 AM CDTSpecial Weather StatementLIXPearl River36 min
Apr 23, 2:13 PM CDTSpecial Weather StatementLIXWalthall47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.